Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 84, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2009, 5:29 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2009, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 7, 2009, 5:43 PM CDT
- In force
- 14 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -414 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 072229
SVRDDC
KSC151-185-072315-
/O.NEW.KDDC.SV.W.0084.090607T2229Z-090607T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT SUN JUN 7 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 615 PM CDT
* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF
STAFFORD...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
STAFFORD...
ZENITH...
RURAL RESIDENCES OF NORTHEASTERN PRATT AND SOUTHEASTERN STAFFORD
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTH CENTRAL KANSAS.
&&
LAT...LON 3775 9851 3790 9877 3809 9849 3807 9846
3783 9846
TIME...MOT...LOC 2229Z 228DEG 48KT 3791 9858
$$
KRUSE1 follow-up statement
000
WWUS53 KDDC 072243
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
543 PM CDT SUN JUN 7 2009
KSC151-185-072253-
/O.CAN.KDDC.SV.W.0084.000000T0000Z-090607T2315Z/
STAFFORD KS-PRATT KS-
543 PM CDT SUN JUN 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRATT AND
SOUTHEASTERN STAFFORD COUNTIES IS CANCELLED...
* LOCATIONS IMPACTED INCLUDE...
ZENITH...
RURAL RESIDENCES OF NORTHEASTERN PRATT AND SOUTHEASTERN STAFFORD
COUNTIES.
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN PRATT AND SOUTHEASTERN
STAFFORD COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTH CENTRAL KANSAS.
LAT...LON 3775 9851 3790 9877 3809 9849 3807 9846
3783 9846
TIME...MOT...LOC 2243Z 228DEG 48KT 3804 9840
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:48 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 7, 2:48 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT SUN JUN 7 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE CHANCES FOR THUNDERSTORMS TONIGHT AND FROM LATE MONDAY INTO TUESDAY ALONG WITH TEMPERATURES DURING THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL S/WAVE TROUGH OF LOW PRESSURE LIFTING NORTHEAST ACROSS THE FOUR CORNERS REGION WHILE A SOUTHWESTERLY FLOW ALOFT REMAINS ACROSS WESTERN KANSAS. SMALL PRESSURE HEIGHT FALLS AT H5 ACROSS COLORADO, EASTERN NEW MEXICO, AND SOUTHWEST KANSAS CONTINUE TO SUGGEST A GRADUAL EAST-SOUTHEAST MOVEMENT TO THE LARGER SCALE UPPER LEVEL TROUGH. A VERY NARROW +80KT UPPER LEVEL SUBTROPICAL JET STREAM IS CLIMBING NORTHEAST ACROSS NEW MEXICO, EASTERN COLORADO, AND INTO THE NORTHERN PLAINS. A SURFACE LOW IS POSITIONED IN EXTREME WESTERN KANSAS WITH AN ATTENDANT TROUGH/DRYLINE EXTENDING SOUTH INTO THE PANHANDLES OF OKLAHOMA AND TEXAS. A STATIONARY BOUNDARY EXTENDS EAST FROM THE SURFACE LOW ACROSS NORTHERN KANSAS. SURFACE ANALYSIS SHOWS SURFACE DEWPOINTS WELL UP INTO THE 60S(F) IN EASTERN KANSAS WITH ONLY 50S(F) AHEAD OF THE DRYLINE IN THE EASTERN PORTION OF THE CWA WHICH IS UNDER THE INFLUENCE OF PREVAILING SOUTHWESTERLY WINDS. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL S/WAVE TROUGH LIFTING NORTHEAST ACROSS WESTERN KANSAS EARLY THIS EVENING BEFORE EJECTING OUT INTO THE GREAT LAKES REGION MONDAY. THIS WILL BRING THE POSSIBILITY FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS THIS EVENING. FOR TONIGHT, THE SURFACE LOW WILL PUSH OFF TO THE EAST ALLOWING FOR THE FRONTAL BOUNDARY TO BEGIN PUSHING SOUTH AS A COLD FRONT ACROSS SOUTHWEST KANSAS. THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG AND AHEAD OF THE DRYLINE AS IT PUSHES EAST AND IN ASSOCIATION WITH THE FRONTAL BOUNDARY WHERE ANY LOW LEVEL MOISTURE REMAINS PRESENT. THIS PLACES THE BETTER CHANCE FOR PRECIP ACROSS MORE NORTHERN AND EASTERN PORTIONS OF THE CWA. GFS AND NAM MODEL SOUNDINGS INDICATE STEEP LAPSE RATES, INCREASED INSTABILITY, AND BETTER VERTICAL SHEAR ACROSS THE NORTHERN AND NORTHEASTERN PORTION OF THE CWA AS WELL. AS A RESULT, SOME DEVELOPING STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS MAINLY NORTH OF A LINE FROM GARDEN CITY TO PRATT. THIS IS REFLECTED IN THE CURRENT HWO AS WELL. WILL INCREASE POPS A LITTLE WITH INCREASED CONFIDENCE ACROSS OUR NORTH AND NORTHEAST BUT REMAIN IN THE CHANCE CATEGORY WITH THE ISOLATED NATURE OF ANY STORMS. SHOULD HAVE A SMALL BREAK IN PRECIP CHANCES UNTIL MONDAY NIGHT INTO EARLY TUESDAY. SURFACE HIGH PRESSURE WILL SLIDE SOUTHEAST ACROSS THE NORTHERN PLAINS MONDAY AFTERNOON AND OFF TO OUR EAST MONDAY NIGHT BRINGING AN EAST TO SOUTHEASTERLY UPSLOPE FLOW BACK ACROSS SOUTHWEST KANSAS. THIS IN TURN WILL INJECT LOW LEVEL MOISTURE BACK INTO THE AREA WITH THE NAM, GFS AND UKMET ALL SHOWING DEWPOINTS AT H85 BACK UP TO AROUND 15C ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS. MEANWHILE, A SURFACE LOW WILL DEVELOP AND STRENGTHEN GENERALLY ACROSS SOUTHWEST KANSAS AND THE PANHANDLES OF OKLAHOMA AND TEXAS. COMBINED WITH THE TIMING OF ANOTHER IN A SERIES OF H5 VORT MAXES THROUGH THE SOUTHWESTERLY FLOW ALOFT, THIS WILL PROVIDE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS MONDAY NIGHT INTO TUESDAY. AGAIN THE BETTER CHANCE FOR PRECIP WILL BE NORTH AND EAST WITH A LACK OF LOW LEVEL MOISTURE IN THE EXTREME SOUTHWEST. TEMPERATURES WILL COOL DOWN A LITTLE TONIGHT IN WAKE OF THE COLD FROPA. THE NAM, GFS, AND UKMET ALL SHOW TEMPERATURES AT H85 RANGING FROM AROUND 15C ACROSS THE NORTH TO NEAR 20C ALONG THE OKLAHOMA BORDER BY 12Z MONDAY MORNING. EXPECT LOWS MAINLY DOWN INTO THE 50S(F) TONIGHT. HIGH TEMPERATURES WILL COOL DOWN A BIT AS WELL ON MONDAY AS AN EASTERLY UPSLOPE FLOW DEVELOPS ACROSS SOUTHWEST KANSAS BY THE AFTERNOON HOURS. TEMPERATURES AT H85 WILL RANGE FROM THE UPPER TEENS(C) EAST TO NEAR 24C ALONG THE COLORADO BORDER. EXPECT HIGHS IN THE 70S(F) NORTH WITH LOWER 80S(F) POSSIBLE ACROSS THE SOUTH. LOW TEMPERATURES WILL BUMP UP A LITTLE MONDAY NIGHT WITH A LOW LEVEL SOUTHERLY FLOW ENTRENCHED ACROSS SOUTHWEST KANSAS AND TEMPERATURES AT H85 IN THE MID TO UPPER TEENS(C). EXPECT LOWS IN THE UPPER 50S(F) NORTH AND WEST WITH LOWER 60S(F) POSSIBLE SOUTHEAST. TUESDAYS HIGHS WILL CLIMB A LITTLE OVER MONDAYS AS SURFACE LOW PRESSURE STRENGTHENS JUST TO OUR SOUTHWEST. TEMPERATURES AT H85 WILL BE IN THE LOWER 20S(C) NORTH TO THE UPPER 20S(C) SOUTH AND SOUTHWEST. EXPECT HIGHS MAINLY UP INTO THE 80S(F) TUESDAY. AS A RESULT, WILL MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES. DAYS 3-7... NOT MUCH CHANGE TO THE EXTENDED PERIOD FORECAST TODAY. OVERALL THE PATTERN THAT THE MEDIUM RANGE MODELS HAVE BEEN SHOWING THE PAST SEVERAL RUNS WILL CONTINUE. A BROAD UPPER TROUGH WILL REMAIN QUASI-STATIONARY ALONG OR JUST OFF THE WEST COAST OF NORTH AMERICA WITH NEARLY ZONAL FLOW ACROSS THE CENTRAL AND EASTERN CONUS. SHORTWAVE TROUGHS WILL PERIODICALLY EJECT OUT OF THE UPPER TROUGH AND THROUGH THE CENTRAL PLAINS. THIS PATTERN WILL MEAN A CONTINUATION OF THE FAIRLY ACTIVE WEATHER WITH THUNDERSTORMS AROUND THE REGION. IT IS DIFFICULT TO PINPOINT WHERE EXACTLY THE BEST THUNDERSTORM CHANCES WILL BE GIVEN THE DAILY VARIATION IN THE FINER DETAILS AS WELL AS ANY OUTFLOW BOUNDARY INTERACTIONS THAT CROP UP SO THE WIDESPREAD 15-25 PERCENT POPS LOOK GOOD. THE CANADIAN MODEL AND ECMWF HAVE BEEN FAIRLY CONSISTENT WITH MOVING A STRONGER SHORTWAVE TROUGH THROUGH THE PLAINS AROUND WEDNESDAY NIGHT AND THURSDAY. THE GRIDS SHOW 30-40 PERCENT POPS FOR WEDNESDAY NIGHT WITH THIS SYSTEM. AS THIS SYSTEM MOVES OUT THERE WILL BE A FEW PERIODS OF RELATIVELY QUIET WEATHER AS MID LEVEL RIDGING BUILDS INTO THE CENTRAL HIGH PLAINS. HAVE TRIMMED BACK POPS INTO THE SILENT TO NONE CATEGORY AND REMOVED ANY MENTION OF THUNDER FROM THE WEATHER GRIDS. CHANCES FOR THUNDERSTORMS WILL BE INCREASING AGAIN OVER THE WEEKEND AS ANOTHER WAVE APPROACHES THE CENTRAL PLAINS FROM THE SOUTHWEST. && .AVIATION... A QUASI-STATIONARY FRONT LOCATED ACROSS CENTRAL KANSAS WILL MOVE INTO OKLAHOMA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRY LINE EXTENDING FROM HAYS SOUTH TO DODGE CITY FROM 00Z TO 03Z THIS EVENING. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY THREAT. MVFR CONDITIONS COULD OCCUR BEHIND THE COLD FRONT DUE TO LOW CIGS BETWEEN 07Z TO 14Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 80 60 85 / 30 0 20 20 GCK 53 79 57 85 / 20 0 20 10 EHA 52 83 58 85 / 0 0 10 0 LBL 53 83 63 87 / 0 0 10 10 HYS 52 75 58 80 / 40 0 20 20 P28 60 84 63 85 / 20 0 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/02/31
Hazardous weather outlook, Jun 7, 8:05 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 805 AM CDT SUN JUN 7 2009 KSZ061>063-074>078-080-081-084>090-081315- HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 805 AM CDT SUN JUN 7 2009 /705 AM MDT SUN JUN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. AT THIS TIME, SEVERE WEATHER DOES NOT LOOK LIKELY, BUT SMALL HAIL AND WIND GUSTS TO 50 MPH ARE BOTH POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND EVENING. ANY OF THESE STORMS COULD POSSIBLY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-064>066-079-081315- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-EDWARDS- 805 AM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING, INCLUDING THE THREAT OF LARGE HAIL, DAMAGING WIND AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND EVENING. ANY OF THESE STORMS COULD POSSIBLY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 33 min |
| Jun 6, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 21 min |
| Jun 7, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.